Off meds… How and Why

With my doctor’s guidance, I decided to stop taking my anti-depressant about 7 weeks ago.

IMG_0432This is a pretty big deal for me; I started taking them in July 2012, initially to combat severe post-partum/post-natal depression after the birth of my son (read about my experience here). The medicine helped me come out of the darkness of that experience, and I chose to remain on a low dose (50mg/day of sertraline, aka Zoloft) indefinitely. I had finally realized I’ve been struggling with bouts of chronic depression most of my life, and wanted to see what it was like to have that bit of extra help. I took sertraline for two and a half years.

Taking (and staying on) an antidepressant was one of the best decisions I’ve ever made. It gave me the ability to see things more rationally, and enabled me to have an honest reflection of my past experiences. This objectiveness also helped me to develop a long-term “battle plan,” and has given me a bit more clarity in those much-less-frequent-but-still-sometimes-there darker moments.

In the past several months, however, I was beginning to wonder if perhaps the drug had side-effects I hadn’t been aware of, the biggest one being FATIGUE. Every day, by 12:30pm, I was exhausted. As in, if I sat down I could barely keep my eyes open, and often succumbed to a nap with my son, even if I’d had a decent sleep the night before. “What’s wrong with napping?” you ask. Nothing! I’m a huge advocate of napping – my very first blog post was about it. However, feeling that you literally don’t have the energy to make lunch or do the school run or play with your kids, even AFTER a nap, is not normal.

This issue with the whole “fatigue” thing is this: every single mother I’ve ever met is TIRED. My kids (ages 5 and 3) are done nursing, fully potty trained at night, generally healthy, and overall good sleepers. But, as every mom knows, somehow WE STILL HAVE TO WAKE UP SEVERAL TIMES A NIGHT. Man, it really sucks, especially if you have trouble falling back asleep quickly. Reasons we have to wake up in the wee hours may include any or all of the following cries from the small people: “I need more water! I need chapstick! My star-light needs new batteries! My sock fell off! I’m hot! I’m cold! I heard Anders cough! I heard Tori cough! I had a bad dream! I had a funny dream! Can I wake up now? I can’t find my teddy bear! I need a tissue! When will my cow-clock wake up? Can you snuggle?” And of course, multiply these requests by a dozen if they’re actually sick.

So it’s been easy for me to say “I’m tired,” but think, “that’s normal, I’m a mom.” And thus I’ve ignored it for quite a long time. But recently I was beginning to wonder if perhaps I was a bit extra-tired because of the sertraline. It is certainly a listed side-effect, so it’s been on my mind for a while.

Here are the side-effects usually listed with sertraline:

“Less serious side effects may include:

  • bluepills_o_default-700x434drowsiness, dizziness, tired feeling;
  • mild nausea, stomach pain, upset stomach, constipation;
  • dry mouth;
  • changes in appetite or weight;
  • sleep problems (insomnia); or.
  • decreased sex drive, impotence, or difficulty having an orgasm.”

 (http://www.emedicinehealth.com/drug-sertraline/article_em.htm)

Now, you may read this list and think, well, anyone could have any of those issues, even without taking meds. Which is true. But I feel I’ve had all or most of them, to a slight degree.

So one of my main reasons for stopping my anti-depressant is that I want to see if any of those side effects disappear!

The other (BIG) reason is this: I’ve been feeling quite stable these last 6 months, and I felt that if I was going to stop the medicine, now would be a good time to do it. And I’ve had lots of time to fully implement my battle plan and make it a regular part of my life, so I feel much more prepared to go without the anti-depressant. Even a year ago I wouldn’t have said this.

So. I weaned myself off, VERY slowly (DO NOT google “side effects of coming off sertraline,” you’ll be scared for your life!!). I did a 50mg/25mg/50/25/50 dose for the first week, then 25/25/25/25/25, then 25/12/25/12/25, then 12/12/12/12/12, then 12/0/12/0/12/0. So it took over me a full month to do this process, and it’s been a few weeks since I’ve been completely off. Thankfully I did not experience any of the crazy side-effects some people have reported when weaning off sertraline.

So far, I’ve been a bit more weepy than normal (like, getting teary-eyed while watching a cat-food commercial…!?) but otherwise I feel pretty good, overall no big changes yet.

Before I made this big change, I knew I needed to adjust my battle plan a bit… after all, the number one thing on the list was “I’m on an anti-depressant”! I’ll be sharing this new plan with you in my next post, because STAYING off my medicine is just as important as how and why I went off it. In the meanwhile, your prayers are greatly appreciated as I continue on this journey. XOXO

Advertisements

2 thoughts on “Off meds… How and Why

  1. Melanie

    Love your insight, Sue. As always, thank you for living in a glass box with your depression…you are giving hope to so many people! If you still feel super tired even after you are completely off your meds (i.e. they are completely out of your system), try taking some supplements that are designed to support your adrenal glands. I’ve been in adrenal fatigue since Maddie was born and am finally getting treated. I feel like I have a new lease on life! Hope you experience the same!

    Reply
    1. ada26 Post author

      Thanks Mel! That’s really interesting about your adrenal fatigue; I’ll definitely look into it! Miss you xoxo

      Reply

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s